Florida, 2012

Damaging Winds and Strong Wind in Florida, March 4, 2012

March 4, 2012 · NWS TBW · 3 events in 3 counties and zones

A cold front moved southeast through the Florida Peninsula on March 4th during the early morning hours through the evening. A tight pressure gradient ahead of the front produced damaging winds, with further wind damage coming from thunderstorms that developed along the frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A cold front moved southeast through the Florida Peninsula on March 4th during the early morning hours through the evening. A tight pressure gradient ahead of the front produced damaging winds, with further wind damage coming from thunderstorms that developed along the frontal boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Mar 3, 8:01 PM EST, 6 hours 36 minutes earlier.

Area forecast discussion, Mar 3, 8:01 PM EST, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
801 PM EST SAT MAR 3 2012

.UPDATE...NARROW AMPLIFIED UPPER TROUGH MOVING INTO THE
MISSISSIPPI RIVER VALLEY THIS EVENING THEN WRAP QUICKLY INTO AND
THROUGH THE DEEP SOUTH OVERNIGHT. SURFACE ANALYSIS SHOWING SMALL
LOW IN NE GULF ON COLD FRONT EXTENDING FROM THE EASTERN CAROLINAS
THROUGH N FL AND INTO THE CENTRAL GULF. FRONTAL SYSTEM TO MOVE
INTO THE REGION LATE THIS EVENING THEN OVER THE NATURE COAST
OVERNIGHT AND INTO THE BAY AREA BY EARLY MORNING THEN SW FL. LINE
OF SHOWERS AND THUNDERSTORMS TO MAINLY BE RIGHT ALONG THE LEADING
EDGE OF THE COLD FRONT WITH SOME STRONG TO POSSIBLY SEVERE STORMS
POSSIBLE MAINLY NORTH OF THE TAMPA BAY AREA. WILL CONTINUE TO
CLOSELY MONITOR THE SITUATION OVERNIGHT. LATEST GRIDS AND
FORECASTS ON TRACK.

&&

.AVIATION...VFR PREVAILS THROUGH THE EVENING AS CLOUD COVER
INCREASES. BKN MVFR CIGS ALONG WITH VCTS/SH SPREAD SOUTHWARD
AS A COLD FRONT APPROACHES WITH TEMPO TSRA AND GUSTY SW WINDS
THAT SHIFT TO NW. PGD...FMY...AND RSW MAY SEE SOME LATE NIGHT
PATCHY FOG. THE FRONT EXITS THE NORTHERN TERMINALS LATE
MORNING AND THEN THE SOUTHERN TERMINALS EARLY AFTERNOON.

&&

.MARINE...STRONG SW PUSH OVERNIGHT AHEAD OF COLD FRONT TO EXPAND
SCA FOR ELEVATED WIND AND SEA CONDITIONS TO ALL EASTERN GULF WATERS.
LINE OF SHOWERS AND THUNDERSTORMS ALONG COLD FRONT TO SWEEP OVER
NE GULF OVERNIGHT INTO EARLY SUNDAY MORNING HOURS CENTRAL GULF
WATERS AND AROUND TAMPA BAY THEN SE GULF BY MID MORNING. STRONG
AND GUSTY NNW WINDS TO NEAR GALE FORCE BEHIND THE FRONT AND
ELEVATED SEAS TO CONTINUE HAZARDOUS BOATING CONDITIONS THROUGH
SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  67  68  47  74 /  70  30   0   0
FMY  72  73  44  75 /  40  40   0   0
GIF  69  70  43  74 /  60  30   0   0
SRQ  70  71  43  73 /  60  30   0   0
BKV  65  66  34  75 /  70  20   0   0
SPG  67  69  52  72 /  60  30   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH SUNDAY AFTERNOON FOR CHARLOTTE-CITRUS-DE SOTO-
     HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-LEE-LEVY-MANATEE-
     PASCO-PINELLAS-POLK-SARASOTA-SUMTER.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 7 PM EST SUNDAY FOR TARPON SPRINGS TO
     SUWANNEE RIVER OUT 20 NM-TARPON SPRINGS TO SUWANNEE RIVER
     OUT 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 7 PM EST SUNDAY FOR ENGLEWOOD TO
     TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20
     TO 60 NM.

     SMALL CRAFT ADVISORY FROM 4 AM TO 7 PM EST SUNDAY FOR BONITA
     BEACH TO ENGLEWOOD OUT 20 NM-BONITA BEACH TO ENGLEWOOD OUT
     20 TO 60 NM-TAMPA BAY WATERS.

&&

UPDATE/MARINE...25/DAVIS
AVIATION...09/RUDE
Hazardous weather outlook, Mar 3, 5:58 AM EST, 20 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
558 AM EST SAT MAR 3 2012

FLZ039-042-043-048>052-055>057-060>062-065-032300-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
558 AM EST SAT MAR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A COLD FRONT WILL MOVE THROUGH THE FLORIDA PANHANDLE AND INTO THE
NORTHERN FLORIDA PENINSULA DURING TODAY. AMPLE LOW LEVEL MOISTURE
COMBINED WITH THE APPROACH OF THE FRONT MAY SPARK A FEW
THUNDERSTORMS OVER LEVY COUNTY DURING THE AFTERNOON. ANY STORM
THAT DOES DEVELOP WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO
50 MPH ALONG WITH HEAVY DOWNPOURS AND CLOUD TO GROUND LIGHTNING
STRIKES. IF HAZARDOUS WEATHER APPROACHES YOUR LOCATION MOVE INDOORS
IMMEDIATELY.

...HIGH WIND IMPACT...
SOUTH TO SOUTHWEST WINDS WILL INCREASE TO AROUND 20 MPH WITH GUSTS
UP TO 35 MPH POSSIBLE DURING THE AFTERNOON. THESE INCREASING WINDS
WILL MAKE FOR HAZARDOUS BOATING CONDITIONS ON AREA LAKES AND A LAKE
WIND ADVISORY IS IN EFFECT FROM 10 AM THIS MORNING UNTIL 6 PM EST
THIS EVENING. WINDS WILL REMAIN ELEVATED TONIGHT AND SUNDAY AS THEY
SHIFT INTO THE NORTHWEST AND NORTH AS THE COLD FRONT MOVES SOUTH
THROUGH THE AREA.

...RIP CURRENT IMPACT...
AN INCREASING SOUTH TO SOUTHWEST WIND FLOW WILL INCREASE THE RISK
OF RIP CURRENTS ALONG AREA BEACHES TODAY. THE INCREASING WINDS
WILL ALSO HELP TO BUILDS SEAS OVER THE GULF WATERS WITH CHOPPY
SURF EXPECTED AT ALL AREA BEACHES THROUGH SUNDAY.

...WIND AND SEA IMPACT...
AN INCREASING SOUTH TO SOUTHWEST WIND FLOW AHEAD OF A COLD FRONT
WILL RESULT IN BUILDING SEAS OVER THE GULF WATERS TODAY THROUGH
SUNDAY WITH CHOPPY SURF DEVELOPING ALONG AREA BEACHES. WINDS WILL
REMAIN STRONG AS THEY SHIFT INTO THE NORTHWEST AND NORTH TONIGHT
AND SUNDAY WITH HAZARDOUS BOATING CONDITIONS EXPECTED TO CONTINUE
THROUGH SUNDAY NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...WIND AND SEA IMPACT...
STRONG AND GUSTY NORTHWEST TO NORTH WINDS IN THE WAKE OF A COLD
FRONT WILL BUILD SEAS INTO THE 5 TO 7 FOOT RANGE NEAR SHORE AND 8
TO 10 FEET RANGE OFFSHORE ON SUNDAY WHICH WILL PRODUCE HAZARDOUS
BOATING CONDITIONS FOR SMALL CRAFT OPERATORS. FISHERMEN AND OTHER
SMALL CRAFT OPERATORS ALIKE MAY WANT TO POSTPONE TRIPS INTO THE
GULF UNTIL CONDITIONS IMPROVE EARLY NEXT WEEK.

...FIRE WEATHER IMPACT...
MUCH DRIER AIR WILL MOVE INTO WEST CENTRAL AND SOUTHWEST FLORIDA
ON SUNDAY IN THE WAKE OF A STRONG COLD FRONT. THE DRIER AIR COMBINED
WITH STRONG NORTHWEST TO NORTH WINDS IN THE 20 TO 25 MPH RANGE
WILL LIKELY PRODUCE INSTANTANEOUS RED FLAG CONDITIONS ACROSS THE
REGION DURING THE DAY ON SUNDAY AND A FIRE WEATHER WATCH HAS BEEN
POSTED FOR ALL COUNTIES IN WEST CENTRAL AND SOUTHWEST FLORIDA. THE
DRY AIR MASS WILL REMAIN OVER THE REGION THROUGH MUCH OF THE UPCOMING
WEEK WHICH WILL KEEP FIRE WEATHER CONDITIONS ELEVATED THROUGH THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCMICHAEL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Strong Wind, Levy

When
March 4, 2:37 AM EST to 3:32 AM EST
Where
Levy forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager

One tree was knocked down near Fanning Springs by estimated wind gusts of 43 knots. The tree fell into a hotel and caused minor damage. Another tree was knocked down onto a mobile home near Inglis by estimated wind gusts of 43 knots.

Thunderstorm Wind, Pinellas

When
March 4, 4:15 AM EST
Where
Pinellas County, 2.16 mi SSW of Tarpon Springs
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
28.120, -82.770

Screens on a pool cage were ripped and a stop sign bent by estimated thunderstorm winds of 45 knots near the corner of Westwinds Drive and Cardinal Trail in Dunedin.

Thunderstorm Wind, Hillsborough

When
March 4, 5:10 AM EST
Where
Hillsborough County, 0.61 mi W of Saffold
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
28.030, -82.480

A portion of a roof on an older apartment building was damaged and one large tree was downed by estimated thunderstorm wind gusts of 45 knots near the intersection of Busch Boulevard and Armenia Avenue.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369125, 369127, 369128.